Minnesota, 2004Winter Storm in Minnesota, January 24 to 26, 2004
January 24 to 26, 2004 · NWS MPX · 41 events in 41 counties and zones
Low pressure that formed over the Southern Great Plains moved across southeast Minnesota early on the 26th. This storm dropped moderate to heavy snow across central and south central Minnesota between late afternoon on the 24th and early afternoon on the 26th.
Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure that formed over the Southern Great Plains moved across southeast Minnesota early on the 26th. This storm dropped moderate to heavy snow across central and south central Minnesota between late afternoon on the 24th and early afternoon on the 26th. Snowfall totals ranged from 18 to 20 inches in Todd County and northern Morrison County to around 6 inches in an area extending from Redwood Falls to the western Twin Cities suburbs (see attached graphic). The highest totals included 18 to 20 inches in Staples, 14 inches in Little Falls, 11 inches in Onamia, and 10 inches in Alexandria, Milaca, and Long Prairie. Four to 5 inches of snow fell south and east of the Redwood Falls to Twin Cities line but wind gusts to 25 MPH during this storm caused low visibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 24, 3:43 PM CST, 5 hours 17 minutes earlier.
Area forecast discussion, Jan 24, 3:43 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CST SAT JAN 24 2004
.DISCUSSION...
NOT MUCH TIME FOR DISCUSSION..BUT SUSTAINED ISENTROPIC LIFT
DEVELOPING LATE TONIGHT AND SUNDAY..N AND WEST PART OF CWA ON BOTH
ETA AND GFS...WITH GFS SLOWER AND STRONGER AS SYSTEM STRENGTHENS TO
OUR SOUTH LATER SUNDAY. A PERIOD OF MID LEVEL FULL WIND
FRONTOGENESIS OVER NW CWA ON ETA WILL AID INCREASING SNOW LATE
TONIGHT. WITH INVERTED TROUGH...MAIN SNOW ACTION WILL BE IN WESTERN
HALF OF CWA INTO SUNDAY MORNING. A BROAD AREA OF 3G/KG ON 285-290
SURFACE SUGGEST POTENTIAL OF AT LEAST 6 INCHES OF SNOW..THUS WITH
FAVORABLE TEMPOS FOR CRYSTAL GROWTH...WE CAN EASILY EXCEED WRNG
CRITERIA. WILL GO WITH WARNING FOR WEST HALF OF CWA INTO SUNDAY
NIGHT...AND CONTINUE WITH WATCH FOR EAST HALF SUNDAY NIGHT AND
MONDAY. AS UPPER TROUGH SHARPENS LATER SUNDAY AND SUNDAY NIGHT...AND
PV ADVECTION COMES INTO PLAY...DECENT SNOWS SHOULD DEVELOP OVER EAST
HALF. IF INVERTED TROUGH HOLDS TOGETHER LONGER..SNOW AMOUNTS WILL BE
REDUCED IN EAST. WOULD PUT BEST AREA OF SNOW OVER CENTRAL MINNESOTA
AT THIS POINT. SLOWER GFS AND CANADIAN SOLUTION WILL NEED TO BE
WATCHED.
DAYS 4-7...00Z/24 GFS ENSEMBLES INDICATE GREAT UNCERTAINTY IN
DEVELOPMENT OF TROF OVER NORTHWEST INTO CENTRAL US DURING THE
PERIOD...AS FLOW GRADUALLY BECOMES FLATTER...WITH MORE PACIFIC FLOW
UNDERCUTTING THE CANADIAN ARCTIC AIR. MSLP ENSEMBLES SHOW SYSTEM
RIDING TO THE SOUTH OF MN FROM NEB TO LAKE MI AREA THURSDAY INTO
FRIDAY. RIDGE FOLLOWS...WITH REASONABLE AGREEMENT INDICATED. WILL
FOLLOW HPC GUIDANCE FOR THE MOST PART DUE TO UNCERTAINTY. WILL HOLD
ONTO SNOW CHANCE WED AND THU AS SYSTEM MOVES THROUGH REGION...THEN
COLD AND DRY LATE IN THE WEEK.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARING LATE TONIGHT AND SUNDAY
NIGHT WEST OF LINE KPNM...KLJF...KULM
WINTER STORM WATCH SUNDAY THRU MONDAY MORNING
WEST OF LINE KCBG...KGYL...KMKT
WINTER STORM WATCH SUNDAY NIGHT THRU MONDAY
EAST OF LINE KCBG...KFRM
WI...WINTER STORM WATCH SUNDAY NIGHT THRU MONDAY
ALL WEST WISC ZONES
&&
JPRHazardous weather outlook, Jan 24, 5:43 AM CST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 AM CST SAT JAN 24 2004
MNZ041>045-047>052-054>057-251143-
BENTON-CHIPPEWA-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-
MILLE LACS-MORRISON-POPE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-
543 AM CST SAT JAN 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ALTHOUGH NO HAZARDOUS WEATHER IS EXPECTED TODAY...A WINTER STORM
WATCH COVERS THE AREA TONIGHT AND SUNDAY. SNOW WILL DEVELOP ACROSS
THE AREA TONIGHT WITH 2 TO 4 INCHES OF ACCUMULATION POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE AND SUNDAY NIGHT. TOTAL ACCUMULATION OF 6
INCHES OR MORE IS POSSIBLE BY MONDAY MORNING.
IN ADDITION...ARCTIC AIR WILL START TO INVADE THE AREA AGAIN BY
THURSDAY WITH THE COLDEST AIR ARRIVING ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE SNOWFALL OBSERVER NETWORK SHOULD BE PREPARED FOR ACCUMULATING
SNOWFALL TONIGHT AND SUNDAY. PLEASE REPORT YOUR SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN CHANHASSEN.
MNZ053-058>070-073>077-082-083-091-251143-
ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-HENNEPIN-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-
SIBLEY-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
543 AM CST SAT JAN 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA.
DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WATCH COVERS THE AREA SUNDAY THROUGH MONDAY MORNING.
SNOW IS LIKELY SUNDAY THROUGH EARLY MONDAY WITH ACCUMULATIONS OF 6
INCHES OR MORE POSSIBLE.
IN ADDITION...ARCTIC AIR WILL START TO INVADE THE AREA AGAIN BY
THURSDAY WITH THE COLDEST AIR ARRIVING ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE SNOWFALL OBSERVER NETWORK SHOULD BE PREPARED FOR ACCUMULATING
SNOWFALL SUNDAY AND MONDAY. PLEASE REPORT YOUR SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN CHANHASSEN.
MNZ078-084-085-092-093-WIZ014>016-023>028-251143-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-PEPIN-
PIERCE-POLK-RUSK-ST CROIX-STEELE-WASECA-
543 AM CST SAT JAN 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WATCH COVERS THE AREA FOR SUNDAY AND ALL DAY MONDAY.
SNOW IS LIKELY SUNDAY NIGHT THROUGH MONDAY WITH ACCUMULATIONS OF 6
INCHES OR MORE POSSIBLE.
IN ADDITION...ARCTIC AIR WILL START TO INVADE THE AREA AGAIN BY
THURSDAY WITH THE COLDEST AIR ARRIVING FRIDAY.
.SPOTTER INFORMATION STATEMENT...
THE SNOWFALL OBSERVER NETWORK SHOULD BE PREPARED FOR ACCUMULATING
SNOWFALL SUNDAY NIGHT AND MONDAY. PLEASE REPORT YOUR SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN CHANHASSEN.
RAH
Winter Storm, Stevens
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Winter Storm, Pope
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Pope forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
Winter Storm, Douglas
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Winter Storm, Stearns
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Stearns forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
Winter Storm, Todd
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Todd forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Winter Storm, Morrison
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Morrison forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Winter Storm, Benton
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Benton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
Winter Storm, Mille Lacs
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Mille Lacs forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
Winter Storm, Kanabec
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Kanabec forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
Winter Storm, Isanti
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Isanti forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.562, -93.295 (the zone’s center; the record gives no point)
Winter Storm, Sherburne
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Sherburne forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
Winter Storm, Anoka
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Anoka forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Winter Storm, Hennepin
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Hennepin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Winter Storm, Wright
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Wright forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
Winter Storm, Carver
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Carver forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Winter Storm, Scott
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Scott forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Winter Storm, Le Sueur
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Winter Storm, Sibley
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Winter Storm, McLeod
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Winter Storm, Nicollet
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
Winter Storm, Brown
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Brown forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
Winter Storm, Redwood
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
Winter Storm, Renville
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Renville forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Winter Storm, Meeker
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Meeker forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
Winter Storm, Kandiyohi
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Kandiyohi forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.152, -95.005 (the zone’s center; the record gives no point)
Winter Storm, Chippewa
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Winter Storm, Swift
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Swift forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Winter Storm, Lac Qui Parle
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Winter Storm, Yellow Medicine
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Winter Storm, Ramsey
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Winter Storm, Washington
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Washington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
Winter Storm, Dakota
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
Winter Storm, Rice
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Rice forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
Winter Storm, Goodhue
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Goodhue forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
Winter Storm, Watonwan
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Watonwan forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Winter Storm, Blue Earth
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Winter Storm, Waseca
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Winter Storm, Steele
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Steele forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
Winter Storm, Freeborn
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Freeborn forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Winter Storm, Faribault
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Winter Storm, Martin
- When
- January 24, 9:00 PM CST to January 26, 4:00 PM CST
- Where
- Martin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, January 24, 20041 death · 1 injured · $5,000 · 1 event
- Blizzard and High Wind in Alaska, January 24 to 27, 2004$150,000 · 63 kt wind · 8 events
- Winter Storm in North Dakota, January 24 to 25, 200429 events
- Winter Storm in Minnesota, January 24 to 26, 200424 events
- Winter Storm in North Dakota, January 24 to 26, 200418 events
- Cold in Maine, January 24 to 25, 200417 events
- Winter Weather in Washington, January 24, 20042 injured · 1 event
- Winter Storm in Montana, January 24 to 31, 200416 events
- Cold in New Hampshire, January 24 to 25, 200412 events
- Cold in Maine, January 24 to 27, 200410 events
- Winter Storm in Idaho, January 24 to 25, 20048 events
- High Surf in Hawaii, January 24 to 25, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380551, 5380552, 5380553, 5380554, 5380555, 5380556, 5380557, 5380558, 5380559, 5380560, 5380561, 5380562, 5380563, 5380564, 5380565, 5380566, 5380567, 5380568, 5380569, 5380570, 5380571, 5380572, 5380573, 5380574, 5380575, 5380576, 5380577, 5380578, 5380579, 5380580, 5380581, 5380582, 5380583, 5380584, 5380585, 5380586, 5380587, 5380588, 5380589, 5380590, and more.